Geometry & Topology

The index of projective families of elliptic operators

Varghese Mathai, Richard B Melrose, and Isadore M Singer

Full-text: Open access

Abstract

An index theory for projective families of elliptic pseudodifferential operators is developed. The topological and the analytic index of such a family both take values in twisted K–theory of the parametrizing space, X. The main result is the equality of these two notions of index when the twisting class is in the torsion subgroup of H3(X;). The Chern character of the index class is then computed.

Article information

Source
Geom. Topol., Volume 9, Number 1 (2005), 341-373.

Dates
Received: 7 December 2004
Accepted: 28 February 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799569

Digital Object Identifier
doi:10.2140/gt.2005.9.341

Mathematical Reviews number (MathSciNet)
MR2140985

Zentralblatt MATH identifier
1083.58021

Subjects
Primary: 19K56: Index theory [See also 58J20, 58J22]
Secondary: 58J20: Index theory and related fixed point theorems [See also 19K56, 46L80]

Keywords
projective vector bundles twisted $K$–theory projective families of elliptic operators Index theorem determinant lines twisted Chern character

Citation

Mathai, Varghese; Melrose, Richard B; Singer, Isadore M. The index of projective families of elliptic operators. Geom. Topol. 9 (2005), no. 1, 341--373. doi:10.2140/gt.2005.9.341. https://projecteuclid.org/euclid.gt/1513799569


Export citation

References

  • O Alvarez, Cohomology and field theory, from: “Symposium on anomalies, geometry, topology (Chicago, 1985)”, World Sci. Publishing, Singapore (1985) 3–21
  • M F Atiyah, I M Singer, The index of elliptic operators. IV, Ann. of Math. 93 (1971) 119–138
  • N Berline, E Getzler, M Vergne, Heat kernels and Dirac operators, Grundlehren der Mathematischen Wissenschaften 298, Springer–Verlag, Berlin (1992)
  • P Bouwknegt, A Carey, V Mathai, M K Murray, D Stevenson, Twisted $K$–theory and the $K$–theory of bundle gerbes, Comm. Math. Phys. 228 (2002) 17–49
  • J Dixmier, $C^*$–algebras, North Holland, Amsterdam (1982)
  • J Dixmier, A Douady, Champs continues d'espaces hilbertiens at de $C^*$–algèbres, Bull. Soc. Math. France 91 (1963) 227–284
  • P Donovan, M Karoubi, Graded Brauer groups and $K$–theory with local coefficients, Inst. Hautes Études Sci. Publ. Math. 38 (1970) 5–25
  • A Grothendieck, Le groupe de Brauer. I. Algèbres d'Azumaya et interprétations diverses, from: “Dix Exposés sur la Cohomologie des Schémas”, North-Holland, Amsterdam (1968) 46–66
  • I. Kaplansky, The structure of certain operator algebras, Trans. Amer. Math. Soc. 79 (1951) 219–255
  • N Kuiper, The homotopy type of the unitary group of Hilbert space, Topology 3 (1965) 19–30
  • R Minasian, G Moore, ${K}$–theory and Ramond–Ramond charge, J. High Energy Phys. (1997) no. 11, paper 2
  • M K Murray, Bundle gerbes, J. London Math. Soc. 54 (1996) 403–416
  • V Nistor, E Troitsky, An index for gauge-invariant operators and the Diximier–Douady invariant, Trans. Amer. Math. Soc. 356 (2004) 185–218
  • E M Parker, The Brauer group of graded continuous trace $C\sp *$–algebras, Trans. Amer. Math. Soc. 308 (1988) 115–132
  • I Raeburn, D P Williams, Morita equivalence and continuous-trace ${C}\sp *$–algebras, Mathematical Surveys and Monographs 60, American Mathematical Society, Providence, RI (1998)
  • M A Rieffel, Morita equivalence for operator algebras, from: “Operator algebras and applications, Part I (Kingston, Ont. 1980)”, Proc. Sympos. Pure Math. 38, Amer. Math. Soc. Providence, RI (1982) 285–298
  • J Rosenberg, Homological invariants of extensions of $C\sp{*}$–algebras, from: “Operator algebras and applications, Part 1 (Kingston, Ont. 1980)”, Proc. Sympos. Pure Math. 38, Amer. Math. Soc. Providence, RI (1982) 35–75
  • J Rosenberg, Continuous trace algebras from the bundle theoretic point of view, Jour. Austr. Math. Soc. 47 (1989) 36–38
  • M Takesaki, J Tomiyama, Applications of fibre bundles to a certain class of $C^*$–algebras, Tohoku Math. J. 13 (1961) 498–523
  • K Tsuboi, The Atiyah–Singer index theorem for G–equivariant Real elliptic families, Math. J. Okayama Univ. 36 (1994) 145–177
  • E Witten, D–branes and K–theory, J. High Energy Phys. 12 (1998) paper 19